Alert archive / Kansas / High Wind Warnings in 2008
High Wind Warning 1, NWS Wichita, KS
NWS Wichita, KS issued this high wind warning at Apr 23, 2008, 4:05 PM CDT for 5 counties in Kansas. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2008, 4:05 PM CDT (21:05 UTC)
- Expired
- Apr 23, 2008, 6:00 PM CDT
- In force
- 115 min
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Lincoln County, KS, Rice County, KS, Russell County, KS
The radar
The Wichita radar (KICT), 144 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 232105 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 405 PM CDT WED APR 23 2008 ...HIGH WINDS POSSIBLE THIS EVENING IN CENTRAL KANSAS... KSZ032-033-047-048-050-232300- /O.NEW.KICT.HW.W.0001.080423T2105Z-080423T2300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS 405 PM CDT WED APR 23 2008 ...HIGH WIND WARNING IN EFFECT UNTIL 6 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 6 PM CDT THIS EVENING. HIGH WINDS WILL INCREASE ACROSS CENTRAL KANSAS IN THE WAKE OF THUNDERSTORMS EXITING THE AREA EARLY THIS EVENING. WIND GUSTS TO 55 MPH ARE POSSIBLE ACROSS CENTRAL KANSAS FOR A FEW HOURS THIS EVENING AS THE THUNDERSTORMS EXIT. THE WINDS SHOULD DIMINISH QUICKLY AFTER 6 PM. A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF 58 MPH ARE EXPECTED. WINDS THIS STRONG CAN CAUSE PROPERTY DAMAGE. $$ KETCHAM
1 follow-up statement
000 WWUS73 KICT 232314 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 614 PM CDT WED APR 23 2008 ...HIGH WINDS HAVE DIMINISHED ACROSS CENTRAL KANSAS... KSZ032-033-047-048-050-240015- /O.EXP.KICT.HW.W.0001.000000T0000Z-080423T2300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS 614 PM CDT WED APR 23 2008 ...HIGH WIND WARNING HAS EXPIRED... THE HIGH WIND WARNING IS NO LONGER IN EFFECT. WIND GUSTS HAVE DIMINISHED ACROSS CENTRAL KANSAS AT THIS TIME...SO THE HIGH WIND WARNING HAS BEEN ALLOWED TO EXPIRE. $$ KETCHAM
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this high wind warning went out at Apr 23, 3:42 PM CDT, 23 minutes earlier.
Area forecast discussion, Apr 23, 3:42 PM CDT, 23 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 342 PM CDT WED APR 23 2008 .DISCUSSION... FORECAST TODAY INCLUDE HEAVY RAINFALL THIS EVENING/TONIGHT AND THEN SEVERE THREAT ON THU. TONIGHT: CURRENT CONVECTION CONTINUES TO MOVE ACROSS MOST OF THE FORECAST AREA AT THIS TIME...AS LEAD SHORTWAVE IN THE MID LAYERS MOVES ACROSS THE AREA. THIS SHORTWAVE AND LOTS OF LIFT THROUGH THE LAYER HAS LEAD TO NUMEROUS SHRA/TSRA WITH A FEW MARGINAL SEVERE STORMS. SHORT TERM MODELS SUGGEST THAT CONVECTION WILL CONTINUE INTO THE EVENING HOURS AS LEAD SHORTWAVE MOVES TO THE NORTHEAST OF THE AREA...BUT ANOTHER IMPULSE IN THE TX PANHANDLE LIFTS NORTHEAST INTO CEN OK AND EVENTUALLY ACROSS SOUTHEAST KS OVERNIGHT. WITH HEAVY RAINFALL ALREADY ACROSS THE AREA AND FLASH FLOOD GUIDANCE AROUND 2 INCHES...BELIEVE THAT A FLOOD WATCH IS WARRANTED FOR THE WHOLE FORECAST AREA FOR THE OVERNIGHT HOURS. COULD SEE THE CONVECTION POSSIBLY SHIFTING A LITTLE FURTHER SOUTH AS THE OVERNIGHT PROGRESSES....SO HEAVIEST RAINFALL COULD BE EAST OF THE TURNPIKE FOR THE EARLY MORNING HOURS THU. THU: A RATHER INTERESTING SEVERE SETUP LOOKS TO BE DEVELOPING FOR LATE THU AFTERNOON INTO THU EVENING FOR AREAS WEST OF INTERSTATE 135. AIRMASS INITIALLY LOOKS CAPPED FOR A GOOD PORTION OF THE AREA UNTIL THE LATE AFTERNOON AS WARM ALOFT KEEPS CONVECTION IN CHECK...SO WILL TRIM BACK POPS FOR THE MORNING HOURS ACROSS SOUTH CENTRAL KS. BUT AFTERNOON HEATING WILL HELP DESTABILIZE THIS AREA AHEAD A DRY LINE EXPECTED TO DEVELOP JUST TO THE WEST OF THE FORECAST AREA. DEEP LAYER SHEAR OF 40-50 KTS AND FORECAST SBCAPES OF 3000-4000 J/KG SUGGEST A SEVERE THREAT WITH ANY STORM THAT CAN GET GOING LATE IN THE AFTERNOON INTO THE EVENING. DIRECTIONAL SHEAR AND FORECASTED HODOGRAPHS ALSO SUGGEST THAT SOME SUPERCELLS COULD ALSO DEVELOP. WILL ALSO HAVE TO KEEP AN EYE ON TORNADIC POTENTIAL AS WELL AS SOME PARAMETERS COMING TOGETHER FOR A SMALL TORNADO THREAT. FRI-SAT: MAIN SHORTWAVE LOOKS TO LIFT NORTHEAST ACROSS THE AREA EARLY ON FRI...WITH MAIN SURFACE TROUGH MAKING ITS WAY INTO SOUTHEASTERN KS BEFORE THE AFTERNOON HOURS. WILL HAVE TO KEEP AN EYE ON FRONTAL POSITION FOR FRI AFTERNOON...AS LOTS OF INSTABILITY WILL STILL BE AROUND JUST AHEAD OF THE BOUNDARY FOR MORE THUNDERSTORM DEVELOPMENT...BUT LOOKS LIKE SEVERE THREAT WILL MOVE EAST OF THE AREA BY THE AFTERNOON. THE REST OF THE AREA WILL SEE A RETURN TO SUNNY SKIES FOR FRI AFTERNOON INTO SAT...AS SURFACE RIDGE BUILDS INTO THE AREA FROM THE NORTH. SAT NIGHT-SUN: MODELS SEEM TO BE COMING TOGETHER ON HOW THE LAST PORTION OF SAT INTO EARLY SUN WILL EVOLVE. ECMWF IS COMING AROUND TO GFS SOLUTION OF A PIECE OF ENERGY DROPPING SOUTHEAST OUT OF THE NORTHERN ROCKIES INTO THE REGION FOR SAT NIGHT. THIS WILL PUSH A FRONTAL BOUNDARY SOUTHEAST ACROSS THE REGION FOR SAT NIGHT. FRONTOGENESIS ALONG THIS BOUNDARY INCREASES AS IT MOVES SOUTHEAST ACROSS THE REGION. SO WILL INCREASE POPS TO A SOLID CHANCE ACROSS SOUTHERN KS JUST AHEAD OF THIS BOUNDARY. PROGRESSIVE NATURE LOOKS TO MOVE THIS SYSTEM QUICKLY TO THE SOUTH AND EAST OF THE AREA EARLY ON SUNDAY...SO PLAN ON ENDING POPS ACROSS THE AREA DURING THE AFTERNOON HOURS. REST OF THE EXTENDED: THE SUN-TUE TIME FRAME LOOKS DRY ACROSS THE REGION AS NW UPPER FLOW REMAINS IN CONTROL WITH UPPER RIDGE ACROSS THE ROCKIES. WITH THIS NW FLOW...WILL SEE TEMPS A LITTLE BELOW NORMAL. WILL ALSO GO WITH LOW POPS FOR WED AS FLOW STARTS TO FLATTEN OUT. KETCHAM .AVIATION... 18Z TAFS: BIGGEST CONCERNS FOR THIS SET OF TAFS IS ONGOING AND FORECAST THUNDERSTORM ACTIVITY. TIMING OF STORMS BRINGS ACTIVITY INTO HUT AND ICT AROUND 19Z. THIS ACTIVITY SHOULD ALSO TEMPORARILY REDUCE CIGS AND VISIBILITIES. MENTIONED VICINITY THUNDER FOR SLN AND RSL AS CONFIDENCE IS NOT AS HIGH FOR THOSE SITES. ALSO TIMED ACTIVITY TO AROUND 23Z FOR CNU. ATMOSPHERE IS EXPECTED TO RECHARGE LATE THURSDAY MORNING SO ADDED SCATTERED CB DECK TO HUT/ICT. CDB && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 61 80 55 70 / 70 40 40 20 HUTCHINSON 60 78 52 69 / 70 40 40 20 NEWTON 60 79 55 68 / 70 40 40 20 ELDORADO 60 80 56 69 / 80 40 40 20 WINFIELD-KWLD 61 82 57 71 / 80 40 40 20 RUSSELL 60 79 47 66 / 70 50 50 10 GREAT BEND 60 82 49 68 / 70 40 40 10 SALINA 60 79 51 67 / 70 50 50 10 MCPHERSON 59 78 53 68 / 70 50 50 20 COFFEYVILLE 61 82 60 73 / 90 40 30 30 CHANUTE 60 81 60 71 / 80 40 30 30 IOLA 59 81 60 70 / 70 40 30 30 PARSONS-KPPF 60 81 60 71 / 80 40 30 30 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH THROUGH THURSDAY MORNING FOR KSZ032-033-047>053- 067>072-082-083-091>096-098>100. &&
Hazardous weather outlook, Apr 23, 10:15 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 1015 AM CDT WED APR 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241515- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 1015 AM CDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA TODAY AND TONIGHT. A FEW SEVERE STORMS ARE POSSIBLE MAINLY ALONG AND WEST OF A LINE FROM EUREKA TO SEDAN. THE MAIN THREATS WITH ANY STORM TODAY WILL BE QUARTER SIZED HAIL OR LARGER... WIND GUSTS OF 60 MPH AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS ACROSS MOST OF THE AREA THURSDAY AND THURSDAY NIGHT. STRONG STORMS WILL BE POSSIBLE. CHECK BACK FOR LATER OUTLOOKS AS THE POTENTIAL SEVERE WEATHER THREAT COULD INCREASE ACROSS PORTIONS OF THE AREA ON THURSDAY. ISOLATED THUNDERSTORMS COULD LINGER ACROSS MAINLY SOUTHEAST KANSAS ON FRIDAY...WITH A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS THE ENTIRE AREA AGAIN ON SUNDAY. AT THIS TIME THESE STORMS ARE NOT EXPECTED TO BE SEVERE. FIRE DANGER WILL BE HIGH ON THURSDAY ACROSS SOUTHEAST KANSAS...AND HIGH AGAIN ON FRIDAY ACROSS MUCH OF CENTRAL AND SOUTH CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Apr 23, 2:35 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 235 PM CDT WED APR 23 2008 KSZ052-068-069-232015- BUTLER-HARVEY-MARION- 235 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...HARVEY AND MARION COUNTIES... AT 231 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WHITEWATER...AND MOVING NORTHEAST AT 10 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. THIS STORM IS NOT EXPECTED TO BECOME SEVERE. JAKUB
Special weather statement, Apr 23, 2:41 PM CDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 241 PM CDT WED APR 23 2008 KSZ070-232030- GREENWOOD- 241 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR GREENWOOD COUNTY... AT 236 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A CLUSTER OF STRONG THUNDERSTORMS 5 MILES WEST OF EUREKA...AND MOVING NORTHEAST AT 16 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS. JAKUB
Local storm report, Apr 23, 2:50 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
250 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL 8 NNW EUREKA 37.93N 96.34W
04/23/2008 E0.88 INCH GREENWOOD KS PUBLIC
VERY HEAVY RAIN
&&
ELDERLocal storm report, Apr 23, 3:33 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
333 PM CDT WED APR 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0333 PM FLOOD 5 S THRALL 37.95N 96.33W
04/23/2008 GREENWOOD KS TRAINED SPOTTER
2.5 INCHES RAIN HAS FALLEN A LOT OF SURFACE FLOODING.
&&
ELDERSpecial weather statement, Apr 23, 3:44 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 344 PM CDT WED APR 23 2008 KSZ071-232145- WOODSON- 344 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR WOODSON COUNTY... AT 341 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR YATES CENTER...AND MOVING NORTH AT 22 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Special weather statement, Apr 23, 3:57 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 357 PM CDT WED APR 23 2008 KSZ069-070-094-232130- BUTLER-ELK-GREENWOOD- 357 PM CDT WED APR 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER...ELK AND GREENWOOD COUNTIES... AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 9 MILES NORTH OF GRENOLA...OR 25 MILES SOUTH OF EUREKA...AND MOVING NORTH AT 22 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COX
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 8:57 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 26 min |
| Apr 23, 9:02 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 58 min |
| Apr 23, 9:43 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 62 min |
| Apr 23, 10:07 AM CDT | Areal Flood Warning | ICT | Marion | 5 hr |
| Apr 23, 10:26 AM CDT | Severe Thunderstorm Warning | ICT | Marion | 64 min |
| Apr 23, 10:45 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 60 min |
| Apr 23, 11:13 AM CDT | Flash Flood Warning | ICT | Chase, Marion | 6 hr |
| Apr 23, 11:14 AM CDT | Severe Thunderstorm Warning | ICT | Reno | 61 min |
| Apr 23, 11:41 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Kingman, Sumner | 44 min |
| Apr 23, 11:44 AM CDT | Severe Thunderstorm Warning | ICT | Chase | 61 min |
| Apr 23, 12:15 PM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno | 27 min |
| Apr 23, 12:24 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 66 min |
| Apr 23, 12:54 PM CDT | Areal Flood Warning | ICT | Kingman, Reno | 4 hr |
| Apr 23, 1:28 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 40 min |
| Apr 23, 1:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Kingman, Reno, Sedgwick | 41 min |
| Apr 23, 1:45 PM CDT | Areal Flood Warning | ICT | Chase | 6 hr |
| Apr 23, 1:52 PM CDT | Severe Thunderstorm Warning | ICT | Marion | 30 min |
| Apr 23, 2:06 PM CDT | Areal Flood Warning | ICT | Butler | 5 hr |
| Apr 23, 3:07 PM CDT | Areal Flood Warning | ICT | Greenwood | 4 hr |
| Apr 23, 3:52 PM CDT | Flood Watch | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 13 hr |
| Apr 23, 4:27 PM CDT | Areal Flood Warning | ICT | Woodson | 6 hr |
| Apr 23, 5:13 PM CDT | Flash Flood Warning | ICT | Chase, Marion | 3 hr |
| Apr 23, 5:20 PM CDT | Severe Thunderstorm Warning | ICT | Allen, Neosho, Wilson, Woodson | 55 min |
| Apr 23, 5:37 PM CDT | Areal Flood Warning | ICT | Cowley | 2 hr |
| Apr 23, 5:40 PM CDT | Severe Thunderstorm Warning | ICT | Labette, Neosho | 45 min |
Nearby
High Wind Warnings in Kansas, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.